Prescription Painkillers Now Surpass Heroin and Cocaine in Fatalities

AARP Magazine tells the tale of a 68-year-old woman who went to the hospital with neck and shoulder pain. Described as about an eight on a 10 point scale for pain, the woman was given three pain medications, then later that day a 50-microgram Duragesic fentanyl patch, followed the next day with a higher 75-microgram patch, then the next day with a 100-microgram fentanyl patch as well as Neurontin. She stopped breathing on the third day and died a few days later.

The Centers for Disease Control and Prevention (CDC) reports that from 1999 to 2007, opioid painkillers such as hydrocodone, methadone, the fentanyl patch, and oxycodone caused fatalities to triple, leading to more overdose deaths than heroin and cocaine. In this patient’s case, the first and second patch’s narcotic had not yet broken down in the 72-hour window it takes to do so when she was given the third patch. The article points out that increasingly, the goal for hospitals is to keep patients pain-free, which has led to overprescribing.

Because of fentanyl patch side effects, the product has received a black-box warning, the strongest given by the FDA, and has been recalled a number of times for product defects. It is best tolerated by those patients who take daily opioids for chronic pain.

The Jacksonville medical malpractice lawyers at Farah & Farah understand that if you are prescribed pain medication, ask if it is short or long-acting, and only take medication as prescribed. Ask about any potential for drug interactions.

In this case, the woman’s husband filed and settled a medical malpractice lawsuit against the doctors who overprescribed narcotics for his wife which ended her life.

Source: http://www.aarp.org/health/drugs-supplements/info-11-2011/painkillers-dangerous-effects.html

Badges